Colorado, 2017

Hail in Colorado, July 18, 2017

July 18, 2017 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:36 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 2:36 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
336 PM MDT Tue Jul 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 331 PM MDT Tue Jul 18 2017

Moisture under an upper ridge along with a weak shortwave
continues to spark thunderstorms over the high terrain this
afternoon. A convergence line stretching from Limon northeast to
the state corner will be a focus line for storms through the rest
of the afternoon. Better CAPE and shear over the northeast corner
will put a threat of stronger storms. Shear values are not
impressive, this environment would allow for brief heavy rain,
strong outflow winds and some hail to be possible. There has been
some indication of some convective activity to continue into late
evening over the east central plains, with light flow aloft. With
this being shown over several runs of the HRRR, will stretch a
mention of slight chance PoPs through midnight.

Not much of a change to the weather pattern for Wednesday,
although the mountains will have a slight increase in moisture as
monsoonal moisture begins to push into the area. Highs may be a
few degrees warmer especially over the plains. Southerly winds
over the plains will be increasing in the afternoon in response to
a deepening low over eastern Wyoming. Thunderstorms tomorrow will
again mainly produce brief heavy rain and gusty outflow winds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 331 PM MDT Tue Jul 18 2017

The upper level pattern is expected to undergo subtle changes over
the next 48 hours which will allow a strong surge of monsoonal
moisture into the state. The center of the upper ridge will shift
eastward, allowing the flow across Colorado to switch from
westerly to south and southwesterly. Specific humidity and layer
precipitable water values across the state are expected to surge.
Daytime heating and any embedded short waves rotating around the
upper ridge will then produce afternoon and evening shower
activity that will be capable of producing locally heavy rainfall.
Winds aloft will remain light, and slow moving thunderstorms will
be the main thing to look out for. Thursday and Friday will be the
two days with the biggest threat of heavy rainfall. A model
sounding at Denver from the NAM for Thursday evening shows a
precipitable water value of 1.45 inches, indicative of how moist
the airmass is going to be Thursday afternoon. No highlights
necessary at this time, but after thunderstorm activity today and
again tomorrow, this situation may change.

Evolution of the upper air pattern over the weekend will play the
key role in modulating the ongoing flash flood threat. The
forecast will keep mentioning afternoon and evening thunderstorms.
Temperatures are going to continue to be around seasonal normals
for the end of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 331 PM MDT Tue Jul 18 2017

VFR conditions are expected through Wednesday. Outflow from the scattered
thunderstorms over the higher terrain west will continue to impact
the airports through 00z, with a few isolated thunderstorms over
the airports possible. Ceilings and visibility should remain in
above ILS conditions for DEN under the storms, but brief heavy
rain and outflow winds to 40kts are possible. The chance for
storms will likely end by 03Z. After a few possible wind shifts
due to convection, winds are expected to settle at a southerly
drainage direction around 06Z, then likely remain south to
southwesterly Wednesday morning and afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Dankers
AVIATION...Kriederman
Hazardous weather outlook, Jul 18, 10:04 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Tue Jul 18 2017

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Tue Jul 18 2017

...Some stronger storms possible over the far northeast plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will form over the higher terrain through this
afternoon and evening. Along the urban corridor and across the
eastern plains, isolated storms are expected. Stronger storms are
possible east of a line from Sterling to Akron. The stronger
storms will be capable of producing heavy rain, some hail and
wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A broad ridge of high pressure aloft will continue over the
southwestern quarter of the country through the weekend. The
center of the ridge will shift toward Oklahoma and Texas on
Wednesday then over the central plains states at the end of the
week. Sub-tropical moisture moving into Colorado from the south
will continue producing isolated showers and thunderstorms over
the mountains on each afternoon, with a better chance of spreading
from the mountains to the adjacent plains from Thursday through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
July 18, 4:48 PM MST
Where
Phillips County, 5.04 mi NE of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702108.